Adverse Cutaneous Drug Reactions Associated with Old- and New- Generation Antiepileptic Drugs Using the Japanese Pharmacovigilance Database
- 31 Downloads
Background and Objective
Adverse cutaneous drug reactions associated with antiepileptic drugs (AEDs) are a serious problem in the clinical setting. New-generation AEDs have been reported to be better tolerated than old-generation forms; however, information about the risks of adverse cutaneous drug reactions to new-generation AEDs is limited.
The purpose of this study was to clarify the association of AEDs with adverse cutaneous drug reactions using a spontaneous reporting database.
We performed a retrospective pharmacovigilance disproportionality analysis using the Japanese Adverse Drug Event Report (JADER) database. Adverse event reports submitted to the Pharmaceuticals and Medical Devices Agency between April 2004 and January 2017 were analyzed. Based on reports of all adverse events, we obtained 4805 reports of adverse cutaneous drug reactions associated with AEDs, and calculated the reporting odds ratio (ROR) and 95% confidence interval (CI) for drug rash, Stevens–Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN).
Individual AEDs had variable signals for drug rash, SJS, and TEN. The strongest signals were detected for drug rash caused by lamotrigine (ROR 9.18, 95% CI 8.65–9.74), SJS caused by zonisamide (ROR 9.85, 95% CI 8.23–11.78), and TEN caused by phenobarbital (ROR 14.08, 95% CI 11.28–17.57).
There are clear differences in the risk of cutaneous reactions among AEDs, and further studies are needed to confirm these findings.
KH, AI, and SO conceived and designed the study; KH, AI, SO, IN, TW, and KI analyzed the data and drafted the manuscript. All authors have read and approved the final manuscript submitted for publication.
Compliance with Ethical Standards
Keiko Hosohata received research support from the Science Research Promotion Fund (Grant no. 42).
Conflict of interest
Keiko Hosohata, Ayaka Inada, Saki Oyama, Iku Niinomi, Tomohito Wakabayashi and Kazunori Iwanaga report no conflicts of interest related to this work.
- 17.Anzai T, Takahashi K, Watanabe M. Adverse reaction reports of neuroleptic malignant syndrome induced by atypical antipsychotic agents in the Japanese Adverse Drug Event Report (JADER) database. Psychiatry Clin Neurosci. 2019;73(1):27–33.Google Scholar
- 24.Marson AG, Al-Kharusi AM, Alwaidh M, Appleton R, Baker GA, Chadwick DW, et al. The SANAD study of effectiveness of carbamazepine, gabapentin, lamotrigine, oxcarbazepine, or topiramate for treatment of partial epilepsy: an unblinded randomised controlled trial. Lancet. 2007;369:1000–15.CrossRefGoogle Scholar